Hair Loss Linked To Taxotere. A number of women undergoing chemotherapy for breast cancer have recently come forward naming Taxotere (docetaxel) as a possible cause for their apparent permanent hair loss. Many have filed lawsuits against Taxotere’s manufacturer, Sanofi-Aventis.
Patients are attracted to Taxotere as it is received as a less intensive chemotherapy once every three weeks compared to paclitaxel, a drug in the same medication class. It was approved by the U.S. Food and Drug Administration (FDA) in 1996 to treat breast cancer, lung cancer, head and neck cancer, prostate cancer and stomach cancer.
Similar to most chemotherapy drugs, Taxotere works by stopping cancer cells from dividing into new cells and blocking the progression of the disease. The hair loss is allegedly attributed to the chemotherapy drug targeting all rapidly dividing cells, not just cancer cells.
Under normal circumstances, hair follicles are some of the fastest growing cells in the body. They divide ever 23 to 72 hours. Since the chemotherapy drug functions by destroying hair cells and other fast growing cells, patients may experience hair loss within a few weeks of starting chemotherapy.
THE SERIOUSNESS OF THE HAIR LOSS DEPENDS ON THE CHEMOTHERAPY DRUGS USED
The seriousness of the hair loss depends on the chemotherapy drugs used, along with the duration of the chemotherapy treatment. Patients that experience complete baldness may typically expect their hair to grow back. Many of the Taxotere patients have not found this to be the case. Numerous patients complained they were not aware that permanent hair loss after completion of Taxotere treatment breast cancer treatment was a potential risk.
In December 2015, the FDA issued a public warning in stating Taxotere may cause permanent hair loss. The agency stated that an update would be added to Taxotere’s warning label to alert consumers of the risk.
Allegedly, Sanofi-Aventis knew of the risk factor for years, but neglected to notify patients and allegedly downplayed the risk of permanent hair loss after using Taxotere.